Colorado, 2003

Hail in Colorado, August 29, 2003

August 29, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 1:20 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 1:20 PM MST, 3 hours 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI AUG 29 2003

SHORT TERM DISCUSSION: COMPLEX SETUP THIS AFTN WITH THREAT OF TSTMS
PRODUCING HEAVY RAINS INTO TNGT AND THEN MORE PTNL FOR HEAVY RAIN
PRODUCING STORMS ON SATURDAY.  COLD FRONT HAS COME SOUTH IN A COUPLE
OF PIECES...ONE SURGE OF NLY FLOW CAME DOWN THE URBAN CORRIDOR THIS
MRNG A LOT LIKE A COLD AIR DAMMING SETUP AND IN FACT THIS AREA OF
NLYS HAS HELD FAST THRU 20Z.  THE SECOND PIECE OF THE FRONT CAME
ACRS FROM NEB ON MORE NELY FLOW AND NOW THAT AIR IS RIDING RIGHT
INTO THE ERN EDGE OF THE NLY FLOW REGION AND THIS BNDRY IS LIGHTING
UP WITH TSTMS.  PTL PROFILER THO CONFIRMS THAT INCRSG SELY FLOW IS
OVERRUNNING THIS LOW LEVEL BNDRY AND SO MOIST AIR SHD BE GETTING
BACK INTO THE FTHLS...PARTICULARLY LARIMER CTY.  ENUF MSTR IN THE
MTNS ALONG WITH APCHG PIECE OF THE TROF NEAR NRN NV/UT IS ALSO
BRINGING INCRSG TSTM ACTIVITY THERE.  AS OVNGT SHIFT NOTED THERE IS
A THREAT OF POTENTIAL FLOODING IN THIS SITUATION AND CONCERN FOR THE
FTHLS PARTICULARLY WITH HOLIDAY CAMPING CROWD HEADING UP THERE
TNGT.  FOCUS STILL LUKS TO BE ZN 36 BUT WITH THE LINE MOVING W TO
THE E OF DEN ZN 35 CUD ALSO BE AN ISSUE.  DEWPOINT AT AKO WAS IN
LOWER 60S BUT NOW IS DOWN TO MID 50S AND THIS...PLUS SOME OF THE
MSTR BEING ROBBED BY ALL THE CONVECTION ON THE PLAINS...MIGHT BE
ENUF TO KEEP US JUST BELOW WATCH LEVEL.  WILL CONTINUE TO MONITOR
BUT HOLD OFF ON HILITES FOR NOW.  STORMS ON THE PLAINS MEANWHILE
CONTINUE TO HAVE POTENTIAL FOR 1-2 INCH RAIN PER HOUR OR MAYBE BIT
MORE SO CUD BE NEED FOR URBAN/SMALL STREAM FLOOD STATEMENTS THIS
AFTN THERE.  DEN AREA CUD BE IN FOR WET TIME ARND RUSH HOUR IF THE
LINE TO THE E KEEPS DRIFTING W AS XPCTD.

LATER TNGT XPCT PCPN TO BCM MORE WDSPRD BUT LESS CONVECTIVE AND THIS
CONTINUING INTO SATURDAY.  APPEARS TO BE TOO WARM FOR SNOW XCPT
MAYBE AT HIGHEST LEVELS...AT LEAST UNTIL COLDER AIR WITH UPR LO
APCHS SAT NIGHT.  THIS APCHG SYSTEM SHD CAUSE WDSPRD MTN STORMS ON
SAT AND THESE WILL MOVE INTO URBAN CORRIDOR IN THE AFTN/EVNG SO HI
POPS AGAIN.  TRICKY FARTHER E WHERE IT MAY REMAIN TOO STABLE MOST OF
THE DAY.  AMOUNT OF RAIN TONIGHT WILL LIKELY DETERMINE POTENTIAL FOR
SATURDAYS STORMS TO PRODUCE FLOODING AS WITH INCRSG FLOW THE STORMS
AT LEAST SHOULD BE MOVING ALONG.  IF LO CLDNS BREAKS UP ON THE
PLAINS MAY BE GUD ENUF FOR SEVERE LATER TMRW BUT RIGHT NOW LOOKS TOO
COOL.  SZOKE

LONG TERM DISCUSSION: FOR SATURDAY NIGHT...UPPER LEVEL TROUGH TO
MOVE ACROSS CWA DURING THE PERIOD.  MODELS SIMILAR IN PROVIDING GOOD
EASTERLY UPSLOPE FLOW AND DECENT MOISTURE.  GOOD DYNAMICS ASSOCIATED
WITH UPPER TROUGH...AS NOTED BY DIV-Q FIELDS.  MOST AREAS SHOULD GET
MEASURABLE PRECIPITATION...ESPECIALLY FOOTHILLS EASTWARD.  LIKELY
POPS STILL ON TRACK.  SOME AREAS ALONG FOOTHILLS COULD SEE HEAVY
RAIN DURING THE EVENING...BUT LOOKS DIFFICULT TO PINPOINT AS MODELS
SHOW DIFFERENT SOLUTIONS AND HAVE BACKED OFF ON TOTALS FROM PREVIOUS
RUNS.  STILL AN OUTSIDE SHOT FOR SOME SNOW ABOVE 11000 FEET...AS AVN
INDICATES TEMPERATURES DROPPING TO NEAR ZERO CELSIUS AT BY 12Z SUNDAY
MESOETA SHOWS MOUNTAIN TOP TEMPS AT +2 CELSIUS AT 21Z SAT...WHICH
COULD EXTRAPOLATE OUT TO AROUND ZERO CELSIUS OVERNIGHT.  WILL SHOW A
RAIN/SNOW MIX BUT WILL HOLD OFF ON ANY ACCUMULATIONS AT THIS TIME.
MODELS LOOK TO MOVE TROUGH QUICKLY ACROSS AREA OVERNIGHT...WITH
DOWNWARD FORCING BY 12Z SUNDAY.  BASED ON THIS...PRECIPITATION WOULD
DIMINISH SIGNIFICANTLY OVERNIGHT.  THIS TIMING MAY BE A BIT TOO
FAST...SO WILL TREND TOWARD DECREASING POPS. ON SUNDAY...SYSTEM
SHOULD BE EAST OF CWA...WITH DOWNWARD FORCING OVERHEAD.  ETA CROSS
SECTIONS STILL INDICATE QUITE A BIT OF MOISTURE OVER AREA...SO
DESPITE DOWNWARD MOTION...WILL KEEP SOME POPS AROUND.  THOUGH
TEMPERATURES LOOK TOO COOL FOR THUNDERSTORMS...WILL KEEP SOME IN
FORECAST SUNDAY AFTERNOON.HIGH PRESSURE BEGINS TO BUILD OVER AREA
FOR LABOR DAY...WITH WARMER AND DRIER CONDITIONS.  STILL ENOUGH
MOISTURE AROUND TO KEEP AFTERNOON CONVECTION IN FORECAST.  GUIDANCE
TEMPERATURES LOOK REASONABLE...SHOWING THE TREND TOWARD WARMER
CONDITIONS BY MONDAY.

FOR THE EXTENDED PERIOD OF TUESDAY THROUGH FRIDAY...LATEST GFS AND
MRF RUNS CONTINUE TO ADVERTISE WARMER AND DRIER CONDITIONS AS UPPER
RIDGE BUILDS OVER AREA.  WILL KEEP A SLIGHT CHANCE OF STORMS IN
FORECAST FOR TUESDAY AND WEDNESDAY...AS MODELS STILL KEEP SOME
MOISTURE AROUND.  ON FRIDAY...MRF DOES BRING IN SOME SORT OF WAVE
INTO CWA...ALONG WITH GENERATING SOME PRECIPITATION.  WILL KEEP
THINGS DRY FOR NOW...AND WAIT FOR LATER RUNS BEFORE INTRODUCING
PRECIPITATION.  D-L

.DEN...NONE.
Hazardous weather outlook, Aug 29, 10:00 AM MST, 6 hours 45 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL BOTH ON THE PLAINS
AND IN THE FOOTHILLS AS THUNDERSTORMS DEVELOP THIS AFTERNOON AND
CONTINUE INTO TONIGHT.

COMPLEX SITUATION TAKING SHAPE...A COLD FRONT HAS SURGED SOUTH
ACROSS NORTHEAST COLORADO THIS MORNING BRINGING MORE MOIST
CONDITIONS THAT COULD RESULT IN HEAVY RAIN PRODUCING STORMS LATER
THIS AFTERNOON.  THE FRONT THOUGH HAS ALSO COOLED TEMPERATURES AND
THIS COULD DELAY THUNDERSTORM FORMATION ON THE PLAINS UNLESS A
BOUNDARY TAKES SHAPE THERE.  DEEPENING MOIST UPSLOPE INTO THE
FOOTHILLS HOWEVER SHOULD RESULT IN STORMS DEVELOPING THERE THIS
AFTERNOON THAT WILL THEN MOVE SLOWLY EASTWARD.  DEVELOPMENT OVER THE
HIGHER TERRAIN WILL BE AIDED BY SOME UPWARD FORCING FROM AN
APPROACHING SHORTWAVE TROUGH NOW NEARING NORTHERN UTAH.  A SEVERE
STORM CANNOT BE RULED OUT LATER THIS AFTERNOON AND THIS
EVENING...HOWEVER WITH THE COOLER LOW LEVEL AIR IN PLACE THE MAIN
THREAT IS EXPECTED TO BE FROM HEAVY RAINS.  SPOTTER ACTIVATION IS
THEREFORE NOT ANTICIPATED BUT ANY RAIN TOTALS WOULD BE
APPRECIATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MODERATELY STRONG UPPER LEVEL TROUGH WILL BE AFFECTING THE OUTLOOK
AREA SATURDAY AND SATURDAY NIGHT...PUSHING EAST OF COLORADO DURING
THE DAY SUNDAY.  UPSLOPE FLOW WILL ALSO OCCUR OVER THE PLAINS AND
EAST SLOPES OF THE MOUNTAINS SATURDAY AND SATURDAY NIGHT.  THESE
FEATURES WILL COMBINE TO BRING A DECENT CHANCE OF PRECIPITATION TO
NORTHEAST AND NORTH CENTRAL COLORADO EARLY IN THE WEEKEND.  SOME
HEAVY RAIN IS POSSIBLE SATURDAY...ESPECIALLY ALONG FOOTHILLS AND
URBAN CORRIDOR.  AFTER THIS WEATHER SYSTEM PASSES...HIGH PRESSURE
WILL AGAIN DOMINATE THE WEATHER OVER THE AREA WITH A DRYING AND
WARMING TREND ANTICIPATED DURING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SZOKE/LESZCYNSKI

The radar

The Cheyenne radar (KCYS), 58 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
August 29, 4:45 PM MST
Where
Weld County, Pierce
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -104.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374070.